Connecticut, 2012

Flash Flooding in Connecticut, August 10, 2012

August 10, 2012 · NWS OKX · 2 events in 2 counties and zones

A passing warm front and upper level short wave triggered scattered showers and thunderstorms in south central Connecticut. A tropical air mass in place across the region resulted in torrential downpours and flash flooding in New Haven and Middlesex Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing warm front and upper level short wave triggered scattered showers and thunderstorms in south central Connecticut. A tropical air mass in place across the region resulted in torrential downpours and flash flooding in New Haven and Middlesex Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 2:36 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 10, 2:36 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
336 PM EDT FRI AUG 10 2012

.SYNOPSIS...
A COLD FRONT MOVES INTO THE REGION TONIGHT...THEN BECOMES
STATIONARY THROUGH THE WEEKEND. LOW PRESSURE MOVES ALONG THIS
FRONT ON SUNDAY. HIGH PRESSURE BUILDS INTO THE REGION FOR THE
START OF THE NEW WEEK...THEN UNSETTLED WEATHER RETURNS LATE IN THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WITH THUNDERSTORMS MOVING INTO A HIGH SHEAR/UNSTABLE AIRMASS OVER
CT...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEASTERN CT. TORNADO
WARNINGS WERE ISSUED ACROSS PARTS OF LONG ISLAND WITH THIS SYSTEM.

LOW PRES OVER THE OH VALLEY CONTINUES TO SLOWLY RETROGRADE TOWARDS
LAKE HURON TONIGHT. MEANWHILE...A SECONDARY LOW WILL FORM AT THE
BASE OF A TROUGH EXTENDING AHEAD OF THE LOW OVER THE DELMARVA
AREA. HEAVY RAIN AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY
EARLY THIS EVENING. TORRENTIAL RAIN WITH RATES BETWEEN 1-2" PER
HOUR OVER LONG ISLAND AND SOUTHEAST CT WILL FALL. URBAN/SMALL
STREAM AND POOR DRAINAGE FLOODING WILL OCCUR...ALONG WITH
LOCALIZED FLASH FLOODING.

THE BACK EDGE OF THE RAIN WILL QUICKLY TRACK EAST...AND CONDS WILL
DRY OUT FROM WEST TO EAST AS THE EVENING PROGRESSES.

AS THE SECONDARY LOW FORMS...A WARM FRONT WILL LIFT NORTH ALONG THE
EAST COAST AHEAD OF IT AND TOWARDS THE LOCAL AREA AFTER MIDNIGHT
TONIGHT. SHOWERS AND THUNDERSTORMS WILL FORM ONCE AGAIN AHEAD OF
THAT BOUNDARY...AND WILL CARRY LIKELY POPS FOR THE OVERNIGHT HOURS.
LOCALLY HEAVY RAIN IS POSSIBLE ONCE AGAIN AS THE TROPICAL AIRMASS
REMAINS IN PLACE.

A WARM AND HUMID NIGHT ON TAP WITH LOWS IN THE UPPER 60S TO LOWER
70S...AND SFC DEW POINTS WILL NOT BE MUCH LOWER THAN THE AIR TEMP.

A MODERATE RISK FOR RIP CURRENTS REMAINS ALONG THE SOUTHERN SHORES
OF LONG ISLAND THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
SOME QUESTIONS AS TO HOW MUCH PRECIP WILL MAKE IT TO THE LOCAL
AREA DURING THE DAY ON SATURDAY. WITH THE COLD FRONT WEST OF THE
AREA TRACKING EAST AND LOW PRES MOVING ALONG THE COAST...SHOWERS
WILL DEVELOP ONCE AGAIN OVER THE AREA...BUT IT LOOKS LIKE THE BULK
OF THE PRECIP COULD BE CONFINED TO EASTERN ZONES AND OVER THE
OCEAN. WILL CARRY LIKELY POPS FOR THE EASTERN ZONES AND CHANCE
OVER THE WESTERN ZONES FOR SATURDAY AND SATURDAY NIGHT AS THE
FRONT SLOWLY MOVES THROUGH THE REGION.

ON SUNDAY...THE FRONT SHOULD BE THROUGH WESTERN ZONES...AND WILL
EXPECT MAINLY DRY CONDS FOR WESTERN ZONES SATURDAY NIGHT AND
SUNDAY...AND LOW CHANCE POPS AHEAD OF THE FRONT OVER THE EASTERN
ZONES. BY SUNDAY NIGHT...PRECIP WILL BE EAST OF THE AREA AND HIGH
PRES TO THE WEST WILL NOSE ITS WAY INTO THE REGION FROM THE WEST.

CLOUD COVER SHOULD KEEP INSTABILITY PARAMETERS LOW...AND
THUNDERSTORMS SHOULD BE ISOLATED TO SCATTERED...PRODUCING LOCALLY
HEAVY RAIN AND GUSTY WINDS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRES BUILDS INTO THE REGION MONDAY AND MOVES OFFSHORE MONDAY
NIGHT. DRY AND MILD CONDS WITH TEMPS RUNNING A FEW DEGREES ABOVE
NORMAL...TOPPING OUT IN THE MID TO UPPER 80S.

WITH THE HIGH MOVING OFFSHORE MONDAY NIGHT AND LOW PRES TRACKING
THROUGH THE GREAT LAKES AND OHIO VALLEY...A WARM FRONT WILL LIFT
NORTH INTO THE REGION MONDAY NIGHT/TUESDAY MORNING. SOME
SHOWERS/THUNDERSTORMS EXPECTED WITH ITS PASSAGE. AS THE LOW TRACKS
INTO EASTERN CANADA...A SECONDARY LOW WILL FORM OVER THE DELMARVA
AREA ON TUESDAY...AND THIS SYSTEM WILL KEEP SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY.

WEAK HIGH PRES WILL MOVE THROUGH THE REGION THURSDAY...THEN
ANOTHER SYSTEM WILL IMPACT THE AREA LATE IN THE WEEK. THERE ARE
INCONSISTENCIES AMONG THE MODELS...RESULTING IN A LOW CONFIDENCE
FORECAST FOR THE LONG TERM PERIOD. HPC GUIDANCE WAS CLOSELY
FOLLOWED AS A RESULT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL SPIN THE BAND OF
HEAVY SHOWERS AND THUNDERSTORMS OUT OUR REGION BY MID AFTERNOON.
ADDITIONAL ISOLATED CONVECTION IS POSSIBLE LATE THIS AFTERNOON
MAINLY NORTH AND WEST OF NYC. ANOTHER BAND OF SHOWERS AND
THUNDERSTORMS IS EXPECTED OVERNIGHT.

SCATTERED SHOWERS WITH AN ISOLATED TSTMS IS EXPECTED ON SATURDAY.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: ISOLATED SHOWERS AND PERHAPS A POP-UP
THUNDERSTORM REMAINS POSSIBLE THIS AFTERNOON. LOW CONFIDENCE IN
THE CEILING FORECAST WITH HIGHER THAN FCST CONDITIONS POSSIBLE.

KLGA FCSTER COMMENTS: ISOLATED SHOWERS AND PERHAPS A POP-UP
THUNDERSTORM REMAINS POSSIBLE THIS AFTERNOON. LOW CONFIDENCE IN
THE CEILING FORECAST WITH HIGHER THAN FCST CONDITIONS POSSIBLE.

KEWR FCSTER COMMENTS: ISOLATED SHOWERS AND PERHAPS A POP-UP
THUNDERSTORM REMAINS POSSIBLE THIS AFTERNOON. LOW CONFIDENCE IN
THE CEILING FORECAST WITH HIGHER THAN FCST CONDITIONS POSSIBLE.

KTEB FCSTER COMMENTS: ISOLATED SHOWERS AND PERHAPS A POP-UP
THUNDERSTORM REMAINS POSSIBLE THIS AFTERNOON. LOW CONFIDENCE IN
THE CEILING FORECAST WITH HIGHER THAN FCST CONDITIONS POSSIBLE.

KHPN FCSTER COMMENTS: HIGH CONFIDENCE IN IMPROVEMENT BY 19Z.
ISOLATED SHOWERS AND PERHAPS A POP-UP THUNDERSTORM REMAINS
POSSIBLE THIS AFTERNOON. LOW CONFIDENCE IN THE CEILING FORECAST
WITH HIGHER THAN FCST CONDITIONS POSSIBLE.

KISP FCSTER COMMENTS: HIGH CONFIDENCE IN IMPROVEMENT BY 19Z.
ISOLATED SHOWERS AND PERHAPS A POP-UP THUNDERSTORM REMAINS
POSSIBLE THIS AFTERNOON. LOW CONFIDENCE IN THE CEILING FORECAST
WITH HIGHER THAN FCST CONDITIONS POSSIBLE.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.SAT...PERIODS OF MVFR TO IFR IN SCATTERED SHOWERS AND POSSIBLY A
TSTM.
.SUN-TUE MORN...VFR.
.TUE AFTN-WED...SCT SHOWERS AND TSTMS.

&&

.MARINE...
SOUTHERLY FLOW INCREASES TONIGHT AS A WARM FRONT LIFTS NORTH.
EXPECTING SUB-SCA WINDS/SEAS ON LI SOUND/NY HARBOR/LI BAYS...BUT A
FEW GUSTS TO 20 KT ARE POSSIBLE. ON THE OCEAN...25 KT GUSTS
EXPECTED TONIGHT THROUGH SATURDAY...AND SEAS WILL BUILD TO 4-6 FT
BEGINNING TONIGHT. SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR
TONIGHT THROUGH SATURDAY...AND WILL GO AHEAD AND EXTEND IT THROUGH
SATURDAY NIGHT. SEAS MAY REMAIN UP THROUGH SUNDAY BEFORE SLOWLY
SUBSIDING FROM WEST TO EAST.

UNSETTLED WEATHER EXPECTED ON THE WATERS AS SEVERAL AREAS OF LOW
PRES TRACK NORTH ALONG THE COAST. BY SUNDAY NIGHT...COLD FRONT
WILL BE EAST OF THE AREA AND HIGH PRES WILL BUILD INTO THE WATERS.

DRY CONDS FOR THE START OF THE WEEK...THEN UNSETTLED WEATHER ON
TAP FOR THE MIDDLE TO END OF NEXT WEEK. SUB-SCA CONDS EXPECTED FOR
THE NEW WEEK.

&&

.HYDROLOGY...
HEAVY RAIN OVER THE AREA WILL RESULT IN 1-1.5 INCHES RAIN WITH
LOCALLY HIGHER AMOUNTS OVER LONG ISLAND AND SOUTHEAST CT THROUGH
EARLY THIS EVENING. AN ADDITIONAL INCH OF RAIN OR SO IS POSSIBLE
TONIGHT THROUGH SATURDAY. AS SUCH...FLOODING OF LOW LYING/POOR
DRAINAGE AREAS AND SMALL STREAMS MAY OCCUR IN ANY HEAVIER RAINFALL.
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE.

RIVER FLOODING IS NOT EXPECTED AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ350-353-355.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...JST
MARINE...MPS
HYDROLOGY...MPS
Hazardous weather outlook, Aug 10, 2:37 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
337 PM EDT FRI AUG 10 2012

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-111000-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
337 PM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006>008-010>012-111000-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
337 PM EDT FRI AUG 10 2012

...TORNADO WATCH 571 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-111000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
337 PM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 10, 12:21 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
121 PM EDT FRI AUG 10 2012

NYZ078-080-177-179-101815-
NORTHERN NASSAU-NORTHWEST SUFFOLK-SOUTHERN NASSAU-SOUTHWEST SUFFOLK-
121 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL IMPACT NASSAU AND SUFFOLK COUNTIES...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF GILGO STATE PARK...OR 13 MILES
SOUTHWEST OF ROBERT MOSES STATE PARK...AND MOVING NORTH AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES BETWEEN 1 AND 2 INCHES AN HOUR...IS OCCURRING WITH
THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4089 7362 4093 7330 4091 7321 4095 7314
      4096 7289 4074 7297 4072 7312 4069 7315
      4070 7324 4065 7338 4067 7324 4064 7321
      4066 7321 4070 7299 4068 7299 4061 7326
      4063 7336 4058 7355 4058 7367

SEARS
Special weather statement, Aug 10, 1:23 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
223 PM EDT FRI AUG 10 2012

NYZ079-081-101915-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
223 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF CENTER MORICHES...AND
MOVING NORTH AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES BETWEEN 1 AND 2 INCHES AN HOUR...IS OCCURRING WITH
THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4073 7287 4080 7286 4087 7290 4097 7287
      4099 7263 4109 7244 4099 7245 4099 7247
      4097 7245 4095 7245 4098 7249 4092 7260
      4090 7249 4092 7246 4087 7246 4088 7248
      4086 7249 4084 7246

SEARS
Local storm report, Aug 10, 1:37 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
237 PM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     GREAT RIVER             40.72N  73.16W
08/10/2012                   SUFFOLK            NY   FIRE DEPT/RESCUE

            WIRES DOWN ON WIDGEN COURT OFF OF RIVER ROAD.

&&

DH
Local storm report, Aug 10, 1:42 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
242 PM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     OAKDALE                 40.74N  73.13W
08/10/2012                   SUFFOLK            NY   EMERGENCY MNGR

            TREES DOWN ONTO HOUSES AND CARS ALONG IDLE HOUR BLVD IN
            OAKDALE. TIME ESTIMATED BASED ON RADAR.

&&

DH
Local storm report, Aug 10, 2:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
326 PM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      BAYWOOD                 40.75N  73.29W
08/10/2012                   SUFFOLK            NY   DEPT OF HIGHWAYS

            TWO LANES OF THE SOUTHERN STATE PARKWAY CLOSED IN BOTH
            DIRECTIONS BETWEEN EXITS 39 AND 40.

&&

DH

The radar

The Brookhaven radar (KOKX), 53 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
August 10, 2:40 PM EST to 3:15 PM EST
Where
New Haven County, 0.74 mi NNW of Highwood to 0.66 mi NE of Highwood
Cause
Heavy Rain
Reported by
Public
Coordinates
41.340, -72.936

Several railroad underpasses were closed in West Haven due to flooding. In Hamden, a vehicle was stuck in approximately eight inches of flowing water on Morse Street.

Flash Flood, Middlesex

When
August 10, 3:15 PM EST to 3:30 PM EST
Where
Middlesex County, 1.73 mi WNW of Lake Beseck to 1.05 mi WNW of Lake Beseck
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.533, -72.758

Torrential rain resulted in six inches of flowing water on Rt. 66 in Middletown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408877, 408880.